New Levo user.. and not the results I expected

Evening everyone

I was diagnosed with hypothyroidism a couple of week back.

Tsh 5.5

Tpo 1300

Sorry .. I don't know the lab ranges or ft3 etc as I don't think they were tested.

I didn't actually have many symptoms

.. just I was very very tired. And feeling down and cold. I didn't gain weight but my hair is a bit thinner.

My CEA level were checked as I've had breast cancer twice (so its pretty standard... along with other tumour markers).. and it was 6. Should be below 5.

I started Levo at 25mg 10 days ago.

My weight is 53kg if this helps.

I do feel better .. not so much effort to drag myself out of bed.. etc

But ..

A) I have dropped a couple more pounds ... (I'm in no way complaining... just wondered if that was right?)

B) the left side of my neck is really tender to touch and when i move my neck.. and my lymph nodes are up. Swollen lymph nodes are scary to me .. for obvious reasons ... but I didn't have this before Levo.

C) Dr said to up dose to 50mg in 2 weeks. And test after. Is 6 weeks best (total treatment time) or 8 weeks after 50mg dose at 4 weeks?

D) I have to take tamoxifen as oestrogen and pregosterone feed my cancer. Will these meds affect the absorption of thyroxine?

Thanks to anyone reading :).

6 Replies

  • Shonnyuk,

    For maximum absorption Levothyroxine should be taken with water on an empty stomach 1 hour before, or 2 hours after, food and drink, 2 hours away from most medication and supplements, and 4 hours away from iron, calcium and vitD.

    It's more important that you take Tamoxifen as directed than worry about Levothyroxine absorption. If Tamoxifen inhibits absorption your Levothyoxine dose will be increased to compensate. Levothyroxine can be taken any time of the day or night if you need to schedule around Tamoxifen dosing.

    25mcg is a starting dose and unlikely to be very helpful so increase to 50mcg as directed. It takes 7-10 days to absorb and up to 6 weeks to feel the full impact of the dose/dose increase. Six weeks is ample time for a follow up thyroid test. Have an early fasting (water only) test as TSH is highest then and take your Levothyroxine after the blood draw.

    Some people do lose weight because Levothyroxine speeds up metabolism. If weight loss is unwelcome it can help to eat smaller more frequent meals and snacks.

    Your TPO antibodies are very elevated. This means you have autoimmune thyroid disease (Hashimoto's) which is making you hypothyroid. When Hashi attacks the thyroid it becomes inflamed and tender and may cause inflammation of the lymph glands too. Your GP may be able to arrange an ultrasound scan of your neck to check the condition of your thyroid and lymph glands to allay your fears. There's no treatment for Hashimoto's but many have found 100% gluten-free diet helpful in reducing flare ups and antibodies.

  • Hi Clutter and thanks for your reply

    My gp tested me as he thought I was hyper. But was shocked when I was actually hypo. Is the high antibodies the reason I didn't gain the usual weight?

    I ask as I had overactive thyroid when my son was born and was medicated and was then hypo.

    I was pulled off any medication a year later. . But that was years ago. But I did pile on the pounds when I was hypo. So I guess I didn't think my extreme tiredness etc was related to my thyroid this time.

    I've started taking tamoxifen at lunchtime along with



    Evening primrose


    vit d3


    I have no idea if I'm deficient in any of the above but I've probably over Googled slightly ...:)

  • Shonny, ask for vitD and iron to be tested. You could be deficient, in which case you may not be getting an adequate dose. On the other hand, you don't want excessive vitD and iron levels either.

    The weight thing seems to go either way, but more commonly weight gain. I've always had low BMI but put on 13kg in less than a year and 2 years later lost it in less than a year. I suspect in hindsight the gain was Hashi's but I was feeling and looking good so no reason to suspect illness. 2 years later I, and my GP, thought I was hyper but bloods were euthyroid with elevated antibodies so I think it was Hashi's being vengeful.

  • Hi shonny,

    What an awful, tough time you've had.

    When increasing my thyroid dose my endo sees me every 4 weeks and does bloods every 4 weeks so I guess he must think that 4 weeks is about ok to get a fair idea of what's happening.

    I suspect 6 weeks is more accurate but 4 will give a good indication.


  • Thank you both for your replies. I'll ask my gp to test in a couple of weeks. I admit I'm worried about the hair and weight thing. I was only 35 when I was diagnosed with BC and lost an awful lot of hair both times through treatments and put on a lot of weight with tamoxifen which taken 2 years to get off. I'm only just looking normalish again. And then this!

    Now I'm on the levo am I likely to regrow my hair (I never noticed it falling out just that it's thin) and unlikely to gain weight? I just want to feel normal for at least a while :).

    Good news is that I don't feel so depressed. I can't take any antidepressants with the meds I'm on... and was beginning to feel like my world was falling apart and I didn't know why or what to do about it. I really thought bc was back for a 3rd time! But it was clearly the hypothyroidism as 10 days on... I feel so much better!

  • Low D3 has been associated with breast cancer in past research as I expect you found on Google so it would be worth checking your levels. Taking up to 5,000iu a day is safe, especially at this time of year when light is falling and throughout the winter through till April, when the sun is strong enough to begin making D3 in the skin again. (in the UK)

You may also like...